Crissi Estep had been on Cymbalta (duloxetine) for a few years when the medication seemed to stop working. At first, it effectively controlled both her fibromyalgia-related nerve pain and her depression, but “any successes I had had with it earlier were gone,” Estep says.
“I was very depressed, even agitated, and felt like I had plateaued,” she added. When Estep shared her concerns with her physician, he added Abilify (aripiprazole) to her medication regimen.
Estep soon developed intolerable side effects. Frustrated, she decided to quit taking her medications.
Because she’s a registered nurse, Estep knew that antidepressant medications are usually tapered before they’re discontinued. So, she developed her own tapering schedule: one day between doses, then two, until the medicine was gone.
Severe withdrawal symptoms hit about five days after the medication cleared her system. “I genuinely thought I was having a heart attack,” Estep says. “I had chest pains and was shaky and nauseous. When I turned my head, it would swish, like water in a bowl.”
The South Carolina resident was in Maine at the time, camping with her family, “literally Googling ERs,” she says, when her husband wondered aloud if her symptoms might be related to the cessation of her medication. Together, they looked up withdrawal symptoms for her antidepressants. Estep was experiencing almost all of them.
According to a survey by the Centers for Disease Control and Prevention, between 2015 and 2018, approximately 1 in 8 Americans took an antidepressant medication in the past month. In the CDC’s 2011 to 2014 survey, 68% of people reporting taking antidepressants in the past month had been on them for two years or longer; 25% had been taking antidepressant medication for 10 years or more. At some point — typically, when they’re feeling better, but sometimes when they are frustrated by side effects — nearly every person who uses an antidepressant considers stopping the medication. But, as Estep learned, stopping antidepressant treatment without medical guidance is risky and can cause uncomfortable side effects, as well as a relapse of depression.
You should also know that the more depressive episodes you have had, the more time you should take to come off of the medication. According to the American Academy of Family Physicians, if this is the first time you’ve been treated for depression, you will probably need to take your antidepressant for at least six months after you begin to feel better. If this is your second bout with depression, you might need to continue the medication for at least a year after you feel better. And if your depression has returned for a third time you’ll need to take the medication for even longer after symptoms ease before considering weaning off the drug.
Regarding weaning off, it’s important not to taper off too quickly. Time is your friend and you should take things slowly. Coming off too quickly can increase the risk of nasty withdrawal symptoms, and increase the risk of a relapse.
A 2019 study in the journal Addictive Behaviors found that more than half of those who try to come off antidepressants experience withdrawal symptoms, including nausea, insomnia, headache, dizziness, feeling tired and having trouble concentrating. Although many health professionals say those symptoms are short-lived, the authors of the study say that it is not uncommon for them to last several weeks or even months. They also say that their findings contradict US guidelines, which say those who do experience antidepressant withdrawal should see symptoms clear up in no more than two weeks.
Researchers examined data from 14 studies that examined antidepressant withdrawal effects. Withdrawal incidence rates ranged from 27% to 86%, with an average of 56%, according to the results. Also, 46% of those that experienced withdrawal effects described them as severe.
Researchers cited one study that found 40% of people experienced withdrawal from antidepressants for at least six weeks and another study that found 25% had symptoms 12 weeks or more after stopping their medication.
The good news is there’s a right way to get off antidepressants.
Set Yourself Up for Success
The best time to go off an antidepressant is when your depression is in remission and life is stable. “Big life transitions, such as a job change, graduating from college, getting married or having a baby, are not a good time,” says Carl Olden, MD, a family physician in Yakima, WA.
It’s also a good idea to bolster your support system and boost self-care strategies. “You’ll have the best chances of success if you have a team around you,” says Jane Payne, MD, a psychiatrist in private practice in Portland, OR. Ideally, your team will include the medical professional who prescribes your medication and at least one or two close friends or family members who know about your history of depression.
It’s also important to have a mental health professional on your team. Tapering off antidepressants is more successful and a person has a lower risk for relapse of depression symptoms if it is done along with psychotherapy. Researchers conducted a meta-analysis of 15 studies and found that after two years, the risk for relapse was between 15% and 25% for cognitive behavioral therapy and tapering compared to 35% to 80% with just regular clinical visits and tapering. The study’s authors note that in western countries, antidepressant prescriptions have doubled over the last decade. In addition, the average length of time on an antidepressant in the US is five years, and the medications are often prescribed by a primary care physician, not a psychiatrist.
“Be as forthright as you can with your support team about what depression was like for you, about how your behavior changed, and let them know you’re going off your medication, so they can be on the lookout for red flags,” Dr. Payne says. Also share with them some successful coping strategies you’ve used in the past (such as journaling, exercise or time in nature), and ask them to encourage and support your self-care efforts as you transition off medication.
With your healthcare provider, develop a plan. Your provider will want to know how you fare on days or weekends when you forget to take your antidepressant. That information will help your provider plan an appropriate quitting schedule. And if your antidepressant serves multiple purposes – say, managing nerve pain and depression – your provider may need to prescribe another medication to keep your health under control.
Don’t let your antidepressant prescription lapse. Make sure you have some left, “in case you need to start back up,” Dr. Olden says.
“Any medication that you’ve been on for more than a couple of weeks that works on the central nervous system has initiated changes within the brain to adapt to the presence of that medication,” Dr. Payne says. “If you suddenly take the medication away, the changes are still present without anything to balance them.”
Gradually tapering – decreasing the dose – of the medication over a period of time allows your body to readjust. That’s why clinicians recommend weaning antidepressant medication over a period of weeks — and often for far longer than that.
The length of the weaning period will vary depending on the antidepressant, dosage, duration of treatment and individual response. It may take as little as five days, or a month or much longer to wean completely off an antidepressant. It’s not uncommon for some long-time antidepressant users to need a year or more to come off of medication.
Follow the weaning schedule recommended by your healthcare provider, and don’t hesitate to report adverse effects.
“If you’re having withdrawal symptoms, find yourself unable to sleep or your mood is really up and down, it might be that you’re coming off too fast,” Dr. Payne says. A more gradual approach could eliminate your symptoms.
Know What to Expect
Some people experience a transient increase in depression-related symptoms, such as difficulty sleeping, anxiety and agitation, while coming off their medication. Other adverse symptoms may include constipation, diarrhea, dizziness and nausea.
In most cases, these symptoms will subside within a few weeks, but some symptoms could last for months. “This is why it really helps to be in contact with a doctor who has a sense of your baseline, who can tell the difference between a rough patch and things going south,” Dr. Payne says. When in doubt, call your physician, who can help you determine if you need medical treatment.
If your depressive symptoms re-emerge after you’ve stopped the antidepressant, you may need to restart the medication – and that’s OK. “There are some folks who are better served by staying on antidepressants,” Dr. Olden says.
Estep restarted her antidepressant while still on vacation. After she returned home, she spoke to her doctor and “did a very slow wean” that was “pretty uneventful,” she says. It took about a month to finish taking the antidepressant.